What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 23, 2:24 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 23, 2:24 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
324 PM EDT Sat Jul 23 2022
.NEAR TERM...(Through Tonight)
Issued at 318 PM EDT Sat Jul 23 2022
...Severe Thunderstorms Tonight?...
High Impact Weather Potential...Severe thunderstorms, will be
possible after 8pm, mainly south of M-72, but probably south of M-55.
Pattern Synopsis/Forecast/Concerns...Through 00z/Sun, the weather
should remain quiet, however a few showers/thunderstorms may break
out along the AuSable river valley. After 00z, the chance for
showers and thunderstorms increases, with the risk of severe
thunderstorms. The mode for the thunderstorms look to be a
convective cluster that will form in Central/Southern Minnesota,
move across Wisconsin, and then impact areas south of M-55. However,
there is some uncertainty, that the cluster and stray thunderstorms
could be in the area between M-72 and M-55. The main concerns with
these thunderstorms will be wind gusts and heavy rain. The winds are
a concern with the DCAPE around 900 J/kg, and bulk wind shear around
33 knots. So there would be some organization to the thunderstorms,
with wind gusts possible. However, the heavy rain is also possible,
as the PWAT heads up to 1.85". If we get any training with the
clusters, then rain fall could add up quickly. However, WPC has us
in a Marginal risk for excessive rain.
&&
.SHORT TERM...(Sunday through Tuesday)
Issued at 318 PM EDT Sat Jul 23 2022
High Impact Weather Potential: Heavy rainfall possible through
Sunday morning.
Pattern Synopsis:
An intensifying shortwave will continue to pivot over the Great
Lakes on Sunday, eventually departing to the east on Monday.
Westerly upper-level flow will then settle over the region heading
into the middle of the week. At the surface, a cold front will sweep
across the area Sunday afternoon. High pressure will build into the
Great Lakes behind this front through early next week.
Forecast Details:
Showers with some embedded thunderstorms will be ongoing at the
start of the period. While showers could extend as far north as
eastern upper, the best chance for any heavier rainfall into Sunday
morning will come along and south of M-72. Depending on the areal
extent and track of this showers and storms overnight into the short
term period, localized flooding cannot be ruled out Sunday morning.
Forecast soundings displaying near moist-adiabatic thermodynamic
profiles, marginal instability, and PWATs approaching climatological
max values provide strong support for efficient rainfall with any
convective activity into Sunday morning. Additional showers and
rumbles of thunder will be possible along the front Sunday afternoon
with precip chances coming to an end Sunday evening. After this,
quiet weather is expected through the beginning of the week. High
pressure building in will bring plentiful sunshine through the
beginning of the week. Cool highs in the low to mid 70s are
anticipated Monday afternoon before warming back into the low 80s on
Tuesday.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 318 PM EDT Sat Jul 23 2022
High Impact Weather Potential: Low for now
Longwave troughing is expected to sag from Canada into the Great
Lakes through the second half of the week and into the weekend,
bringing the next main chance for rain and a few thunderstorms
Wednesday morning into Wednesday night as a front moves across the
state. A few showers may be possible at times through the end of the
week, but precip chances will remain low overall through the
remainder of the period. This appears to be especially true next
weekend as high pressure looks to build into the region. Otherwise,
cooler temperatures are expected through the end of the week behind
the aforementioned cold front with highs in the 70s across the area
through Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 131 PM EDT Sat Jul 23 2022
For the next few hours, going into 00z/Sun, mainly VFR conditions
are expected as the lower clouds are remaining around or above
5000 feet. The main concern, however, is the overnight forecast
with the thunderstorms. It looks like a complex of thunderstorms
will move across Lake Michigan around 01z/Sun, and move across the
state. At this point, the main, possibly severe thunderstorms will
remain south of a line from MBL to OSC. CIGs will begin to fall
through the night so that we get to MVFR and then IFR CIGs by
12z/Sun as low pressure and move through the region. The CIGs and
VSBYs don't look to improve until close to 18z/Sun.
&&
.MARINE...
Issued at 318 PM EDT Sat Jul 23 2022
Tonight through Monday...Winds have been variable at 10 knots or
less through the morning and early afternoon with the winds becoming
onshore with initial lake breeze surges near the coasts. Models
continue with light winds into the evening as high pressure
continues over the region. However, there is an area of low pressure
moving out of the C PLains that will tighten the gradient for the
overnight. The only thing is that thunderstorms will likely move
through N Lake Michigan during the evening, which could produce some
wind gust past 35 knots. Sunday, the winds in Lake Huron, mainly the
southern half, look to increase as the gradient tightens up and
produces small craft gusts. Winds will diminish overnight as high
pressure builds into the region Sunday night. The high continues
over the Upper Great Lakes on Monday, so variable winds at 10 knots
or less is expected.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...JSL
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, Jul 23, 1:58 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
258 PM EDT Sat Jul 23 2022
MIZ016>018-020>036-041-042-086>088-095>099-241900-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
258 PM EDT Sat Jul 23 2022
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
Thunderstorms are expected tonight...with a marginal to slight
risk for severe storms. Greatest chance for severe storms will be
south and west of a line from Traverse City to Saginaw
Bay...mainly between 8 pm and 4 am. Damaging winds, locally heavy
rain, and large hail are the primary severe weather threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few thunderstorms will linger into Sunday. Thunderstorms are
again possible Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241900-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
258 PM EDT Sat Jul 23 2022
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
Thunderstorms are expected tonight...with a marginal to slight
risk for severe storms. Greatest chance for severe storms will be
south and west of a line from Traverse City to Saginaw
Bay...mainly between 8 pm and 4 am. Damaging winds and large hail
are the primary severe weather threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few thunderstorms will linger into Sunday. Thunderstorms are
again possible Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 23, 1:38 PM EST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
238 PM EDT Sat Jul 23 2022
MIZ030-231900-
Alcona MI-
238 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of southeastern Alcona
County through 300 PM EDT...
At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mikado, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenbush and Mikado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4461 8326 4448 8328 4449 8332 4451 8332
4451 8340 4453 8349 4469 8344 4468 8323
TIME...MOT...LOC 1836Z 281DEG 29KT 4459 8336
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JZSpecial weather statement, Jul 23, 2:00 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Gaylord MI
300 PM EDT Sat Jul 23 2022
MIZ030-231915-
Alcona MI-
300 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of southeast Alcona
County through 315 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greenbush, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will move out over Lake Huron by 315 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4461 8326 4452 8327 4451 8328 4452 8339
4463 8335 4462 8326
TIME...MOT...LOC 1859Z 286DEG 13KT 4456 8331
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JZLocal storm report, Jul 23, 2:30 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 E MIKADO 44.55N 83.32W
07/23/2022 M0.38 INCH ALCONA MI COCORAHS
&&
JZSpecial weather statement, Jul 23, 3:32 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Gaylord MI
432 PM EDT Sat Jul 23 2022
MIZ035-041-042-232100-
Gladwin MI-Arenac MI-Ogemaw MI-
432 PM EDT Sat Jul 23 2022
...A thunderstorm will impact portions of northwestern Arenac,
northeastern Gladwin and southern Ogemaw Counties through 500 PM
EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bowmanville, or 7 miles northwest of Alger, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alger, Sterling, Skidway Lake and Bowmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4412 8436 4424 8431 4420 8395 4401 8404
TIME...MOT...LOC 2032Z 283DEG 17KT 4416 8425
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Jul 23, 4:24 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Gaylord MI
524 PM EDT Sat Jul 23 2022
MIZ041-042-232200-
Gladwin MI-Arenac MI-
524 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of northwestern Arenac
and northeastern Gladwin Counties through 600 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowmanville, or 7 miles west of Alger, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alger, Standish and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4408 8437 4416 8434 4416 8392 4398 8397
TIME...MOT...LOC 2123Z 283DEG 16KT 4413 8426
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZ